New Mexico, 2004

Winter Storm in New Mexico, February 12 to 13, 2004

February 12 to 13, 2004 · NWS ABQ · 6 events in 6 counties and zones

A slow and steady snow accumulated 6 to 9 inches across the central and northern mountains with several locations, such as Los Alamos and the mountain communities between Las Vegas and Santa Fe, reporting localized amounts of 10 to 14 inches. The central plains from Las Vegas, Santa Rosa and Ruidoso westward to the central mountains also reported heavy 24 hour accumulations of 5 to 8 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow and steady snow accumulated 6 to 9 inches across the central and northern mountains with several locations, such as Los Alamos and the mountain communities between Las Vegas and Santa Fe, reporting localized amounts of 10 to 14 inches. The central plains from Las Vegas, Santa Rosa and Ruidoso westward to the central mountains also reported heavy 24 hour accumulations of 5 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 12, 2:28 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 12, 2:28 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MST THU FEB 12 2004

.DISCUSSION...EVOLUTION OF SNOW EVENT OVER CENTRAL/SRN NEW MEXICO
CRUX OF CHALLENGE TODAY. RADAR SATELLITE SHOWS CONTINUED LIGHT SNOW
OVER CENTRAL HIGHLANDS/EAST CENTRAL AND SE PLAINS AND INTO SC MTNS.
CONTINUED UPSLOPE FLOW AND OVERUNNING OF COLD AIR SHOULD KEEP SNOW
GOING AT LEAST THROUGH MIDNIGHT. IN THE WEST...SOME CONVECTIVE SNOW
SHOWERS HAVE DEVELOPED OVER SRN ZONE 8 AND NRN ZONE 14 UNDER COLDER
AIR ALOFT. SHOULD BE SOME POCKETS OF DECENT SNOW TONIGHT.
MEANWHILE...CONDITIONS HAVE IMPROVED OVER THE MIDDLE RIO GRANDE
VALLEY AND MOST POINTS N OF I 40.

THEREFORE...PLAN IS TO KEEP WARNINGS GOING OVERNIGHT CENTRAL/SC
AREAS WHERE ALREADY IN EFFECT. EXPECTING ONLY HIGH END ADVSY SNOW
TOTALS AT BEST FOR TONIGHT PERIOD...BUT GIVEN AMOUNT THAT HAS
ALREADY FALLEN AND TRAVEL CONDITIONS...FEEL ITS BEST TO MAINTAIN
WARNING TITLE THROUGH THE NIGHT. WILL ALSO MAINTAIN ADVSY FOR SE
PLAINS AREA. ADVSY IN THE WEST COULD PAN OUT...BUT WILL HAVE TO
NARROW SCOPE TO SE PORTIONS OF ZONE 8 AND EASTERN PTNS OF ZONE
14...NAMELY THE SW MOUNTAINS.

LATEST 18Z MESO ETA CONSISTENT MOVING THIS SYSTEM OUT FRIDAY NIGHT.
THUS...MAY BE RESIDUAL/CONVECTIVE SNOWS OVER SRN AREAS ON FRIDAY.

NEXT SYSTEM OR SYSTEMS NOT THAT WELL ORGANIZED FOR SATURDAY NIGHT
THROUGH MONDAY. KEPT POPS LOW WITH EMPHASIS SHIFTING FROM NORTHERN
TO EASTERN AREAS THROUGH TIME.

TEMPS WILL BE TRICKY NEXT COUPLE OF DAYS.  NRN AREAS WHERE IT WILL
BE CLEAR AT TIMES TONIGHT WILL DROP OVER FRESH SNOW COVER...AND WILL
HAVE TROUBLE RISING EVEN WITH SUN ON FRIDAY. SNOW COVERED AREAS NEAR
EDGE OF CLEARING LINE WILL HAVE BEST POTENTIAL FOR FORECAST ERROR.
WILL DROP TEMPS MORE TOMORROW NIGHT IN SOUTHERN AREAS AS THEY CLEAR
OUT TOWARD SATURDAY MORNING.

LASTLY...FOG FORMATION OVER SNOW COVER WILL HAVE TO BE WATCHED. WITH
ICE COLD TEMPS TODAY...NO MELTING TO PUT MOISTURE IN AIR BUT
RADIATIONAL COOLING COULD LEAD TO PATCHY FOG...BUT AREAS HARD TO PIN
DOWN. WOULD BE BETTER POTENTIAL FRIDAY NIGHT...BUT THERE MAY BE
ENOUGH OF A BREEZE TO KEEP THINGS STIRRED UP...KD
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 010/039 015/047 020 19100
GALLUP.................... 008/036 007/047 012 19210
GRANTS.................... 007/034 006/045 015 19410
GLENWOOD.................. 021/040 018/053 026 19630
CHAMA..................... 912/029 902/038 002 19100
LOS ALAMOS................ 000/027 010/038 017 19300
RED RIVER................. 911/024 904/034 901 19200
TAOS...................... 905/031 001/040 009 19200
SANTA FE.................. 007/029 013/041 018 19200
SANTA FE AIRPORT.......... 009/033 016/044 020 19200
ESPANOLA.................. 007/036 013/045 016 19200
ALBUQUERQUE HEIGHTS....... 016/036 021/048 026 19310
ALBUQUERQUE VALLEY........ 012/038 018/048 021 19310
ALBUQUERQUE FOOTHILLS..... 013/031 019/043 024 19500
ALBUQUERQUE WEST MESA..... 011/034 015/044 027 19300
SOCORRO................... 018/036 017/049 022 19620
SANDIA PARK/CEDAR CREST... 011/024 013/037 024 19720
MORIARTY/ESTANCIA......... 004/029 005/040 018 19720
CARRIZOZO................. 013/034 018/047 020 19641
RUIDOSO................... 008/026 016/040 018 19741
RATON..................... 903/031 009/045 013 19100
LAS VEGAS................. 001/028 011/042 018 19200
ROY....................... 002/032 013/044 022 19100
CLAYTON................... 006/037 019/049 023 19000
SANTA ROSA................ 006/032 014/048 023 19210
TUCUMCARI................. 009/035 017/049 025 19210
FORT SUMNER............... 010/034 015/048 025 19330
CLOVIS.................... 011/034 020/048 025 19331
PORTALES.................. 012/035 021/048 025 19331
ROSWELL................... 017/033 021/049 025 19642
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WRNG THROUGH TONIGHT NMZ010-011-016-017-
SN ADVY THROUGH TONIGHT NMZ012-015-018-019-026-

&&

19
Hazardous weather outlook, Feb 12, 6:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST THU FEB 12 2004

NMZ001>021-131300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MST THU FEB 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A SLOW MOVING UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT
WILL RESULT IN HAZARDOUS WINTER WEATHER CONDITIONS ACROSS MUCH OF
THE AREA TODAY INTO TONIGHT. THE HEAVIEST SNOWS WILL CONTINUE TO
FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN...AND THE JEMEZ
MOUNTAINS AND NEIGHBORING SANDOVAL COUNTY.  THE BEST CHANCE OF
ACCUMULATING SNOW WILL SHIFT INTO SOUTHERN AREAS TONIGHT. GUSTY EAST
WINDS ALONG THE RIO GRANDE VALLEY WILL GRADUALLY DIMINISH WHICH MAY
ALLOW FOR A FEW BURSTS OF SNOW IN THE ALBUQUERQUE AREA THIS
AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL STORM SYSTEM RESPONSIBLE FOR THE WINTRY WEATHER WILL
PULL EAST OF THE AREA FRIDAY. THEREAFTER...HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CALL 1-888-386-7637 WITH ANY SNOW REPORTS.

KJ

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northwest Mountains Including Jemez

When
February 12, 6:00 PM MST to February 13, 8:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Central High Plains/Estancia Valley County

When
February 12, 6:00 PM MST to February 13, 8:00 AM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Conchas Lake/Guadalupe

When
February 12, 6:00 PM MST to February 13, 8:00 AM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Northeast Highlands

When
February 12, 6:00 PM MST to February 13, 8:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sandia/Manzano Mountains

When
February 12, 6:00 PM MST to February 13, 8:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sangre de Cristo Mountains

When
February 12, 6:00 PM MST to February 13, 8:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386640, 5386641, 5386642, 5386643, 5386644, 5386645.